Women’s Health Interactive Forums

  • If this is your first visit, be sure to check out the FAQ by clicking the link above. You may have to register before you can post: click the register link above to proceed. To start viewing messages, select the forum that you want to visit from the selection below.

Announcement

Collapse
No announcement yet.

Birth Control / Migraines, etc.

Collapse
X
Collapse
  • Filter
  • Time
Clear All
new posts

  • Birth Control / Migraines, etc.

    Hi Guys!


    Wondering if I can get some advice here. I was on Yasmin for years and about a year ago switched to Lo Loestrin because my neurologist was worried it was making my migraines worse. I've suffered from migraines without aura since I was a teenager. I am on preventive meds for them (Botox, Propanaolol, etc.) as well as abortives. My Gyno switched me to Lo Loestrin. About 4 months in my skin started freaking out but overall my migraines went away and I was rarely getting them. I decided to then switch to Yaz - my thought process was since Yaz was only slightly higher in estrogen it would be OK. I am on my second pack of it and my migraines are back.

    Sigh, I think I need to switch back to Lo Loestrin but my question is, does anyone here have any experience being on birth control AND Spironolactone? I have been doing some research and apparently Lo Loestrin is VERY high in androgens, which I think is where all my negative side effects were coming from. In addition to my acne, I was also having TERRIBLE scalp issues. My scalp was SO oily that I was developing folliculitis, dermatitis, etc. This also was happening on my chest and I spent literally thousands of dollars in dermatology appointments because it took me a bit to correlate all this back to Lo Loestrin. Anyway, long story short I know Spiro blocks androgens so I was thinking on a whim I could try it to balance out the negative side effects.

    I know some will recommend going to IUD etc. but I am 35 and trying to have kids within the next 2 years so I don't want to commit to that, it just doesn't make sense for where I'm at in life.

    Any advice or POV would be greatly appreciated!


  • Hey. I don't have experience with those meds specifically - but I am curious if you have ever considered food-related issues as the potential cause for your migraines? LOTS of migraines are NOT caused by hormonal imbalances. If you have not, I strongly recommend doing an elimination diet for a while. First, remove ALL gluten for 2 weeks. Log any migraines or symptoms. Next, add gluten back in and remove dairy for 2 weeks. At the end of that 4 week period, look back over your log and see if/when you had migraines.
    "Be what you're looking for."

    Comment


    • Thanks Ashlee! It's funny you mention that because I actually have SIBO and have been trying to address food issues to see what might be the culprit. I do think I suffer from migraines though, generally speaking - since I have gotten them from about 13 years old and they're hereditary. If anything, I think the birth control CAUSED my SIBO. Perhaps I just should just quit the bc all together

      Comment


      • Who is to say that your mother/sisters/grandmother and whoever else suffers from migraines don't ALSO have food allergies or food intolerances? Those things tend to be hereditary.

        Migraines are never without cause. There is ALWAYS a reason they are happening. We just don't always get the help from doctors that we need in uncovering the cause. They usually want to treat the reaction (migraine) but rarely dig in to find out why you're having that reaction.

        The symptoms of SIBO are almost exactly like the symptoms of many food intolerances. Did they actually test you for SIBO and get a positive? If so, did they try to treat it with antibiotics, which would be a typical treatment?

        Our med expert OB-GYN who medically reviews our articles made a post on IG last week about birth control and how it is known to medical practitioners to deplete many important vitamins and nutrients in a woman's body. I was on the pill for 10 years and not one single doctor ever mentioned that to me, nor recommended I ever get my levels checked.

        Your migraines could totally be hormone-related. I'm guessing that's what the doctors think, considering when they began. BUT, if it were me and I was thinking about pregnancy in the next couple years I'd food journal and get my diet lined out first. Rule out any food issues, get your SIBO resolved, get vitamin/nutrient/iron/ferritin/thyroid levels checked, and focus on improving overall wellness before you challenge your body to it's greatest challenge.






        "Be what you're looking for."

        Comment


        • Thanks Ashlee. I did test positive for SIBO - twice. They tried antibiotics on me but it didn't clear and one of the antibiotics was making my migraines worse. I am not seeing an integrative doctor and am on an herbal regimen to see if that helps clear it up. I also tested positive for bacteria via a stool test, so definitely bacteria related I think. I am hoping my migraines are from that and once I can eradicate the bacteria I can then also figure out my food allergies (if I do have them). It's hard to get a gauge right now since I don't know what's causing what

          Comment

          Womens Health orange logoGet The Newsletter

          Receive our passionately crafted, medically reviewed articles and insights — the stuff nobody else talks about but you want to know — delivered right to your inbox.

          Latest Posts in Our Forums

          Collapse

          Latest Topics in Our Forums

          Collapse

          Working...
          X